Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Skin Care and Diseases

Sun poison

03/20/2007

Question:

Im a senior about to graduate with a big problem. When i was in the 7th grade i went to camp. Before i went outside in the Florida heat i made sure to put sunscreen on. But hours later i developed a rash on my legs,arms,stomach, and face. It was very irritating and annoying. When i returned home i was told by doctors tha i have sun poison and should stay away from the sun. My problem is that I cheer in high school and would like to continue in college. But i think i will have a major problem with the sun. Is there anything i can take that would help me through football season which is in the middle of the day?

Answer:

There are two reactions that commonly are referred to as "sun poisoning".

The first is called Polymorphous Light Eruption and looks like a skin rash. Women are more likely to get this than men. It occurs in susceptible individuals when they are exposed to sunlight that is more intense than usual, for example as in the first time you go out in the sun during the summer or when you expose a body part to sunlight that has no prior sunlight exposure. It may also occur if you travel to a higher latitude or lower latitude such as to a country closer to the equator where the sunlight has more strength. Normally the resulting skin-rash reaction heals within 7-10 days with no treatment as long as additional sun exposure is avoided. In the future, using sunscreen that protects against UVA and UVB rays is mandatory. (Sunlight is made up of UVA and UVB rays). Make sure the sunscreen protects against both UVB and UVA since these protective agents are more effective in preventing these breakouts.

The second is called Solar Urticaria. It is a rare reaction to sun exposure. This is a true sun allergy. It develops rapidly--moments after exposure, the skin begins to itch, and then becomes red. Wheals or vesicles appear (red patches and blisters). The actual mechanism that causes this reaction is unknown, however, antihistamines are effective in treating the reactions of some patients.

I'm not sure which type of rash you experienced. If it is the first, then sunscreen applied in a large amount (about a shot glass full of sunscreen should be used EVERY time you apply sunscreen) and reapplied frequently, especially if you are doing an activity that will make you sweat, like cheering in the hot sun, should help you from developing the rash. If possible, you should also try your best to keep as much of your skin covered for as long as possible, i.e., put on a long sleeve shirt and wear a hat with a wide rim to shade your face and neck when you are not actively cheering. If that doesn't work, then you may need to find another activity that won't put you in the sun.

If it is the second kind, then the only thing to do as of now is to stay out of the sun.

For more information:

Go to the Skin Care and Diseases health topic, where you can:

Response by:

Tatiana M Oberyszyn, PhD Tatiana M Oberyszyn, PhD
Associate Professor of Pathology
Associate Professor of Molecular Virology, Immunology & Medical Genetics
College of Medicine
The Ohio State University